Oklahoma, 2023

Drought in Oklahoma, January 1 to 31, 2023

January 1 to 31, 2023 · NWS AMA · 3 events in 3 counties and zones

Soil moisture remained short to very short through the month of January across the combined OK and TX Panhandles. Range lands remained barren, leaving ranchers needing to supplementally feed livestock.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Soil moisture remained short to very short through the month of January across the combined OK and TX Panhandles. Range lands remained barren, leaving ranchers needing to supplementally feed livestock. Feed continues to be expensive leaving ranchers selling more cattle off than they normally would. Winter crops have not been doing well either. Many lakes and streams remain below normal levels across the area. The OK Panhandle and portions of the northern TX Panhandle remained in dire conditions with only receiving 25% to 50% of normal precipitation over the entire year of 2022. This is the same for portions of southern Deaf Smith County as well in the Texas Panhandle. Much of these areas received only 25% or less of their normal January precipitation, continuing a large deficit that will take many months to recover from.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 31, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1049 PM CST Sat Dec 31 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Monday night)
Issued at 213 PM CST Sat Dec 31 2022

The main H500 disturbance of interest is about to move into
southern California sometime later this evening. As it moves east
and traverses the southwest CONUS, sfc to H500 vertically stacked
SW flow will aid in H850 +13C to +15C WAA into the Panhandles. This
will result in a warm day to start 2023 on Sunday with high
temperatures ranging from the lower 60s to lower 70s.

Latest 31/12Z model and numerical guidance displays the majority
of the data displaces the center of the H500 low pressure system
by midday Monday northeast into Kansas and Colorado. Besides a 20
percent chance of a quick rain shower early Monday morning, the
majority of the Texas Panhandle will dry out quickly as a drier
airmass moves in from the SW with gusty SW winds also expected on
Monday for the Texas Panhandle. Meanwhile further north for the
Oklahoma Panhandle, as the main disturbance moves northeast,
lingering rain showers mixed in with a few snowflakes by Monday
evening will be possible, with a 20 to 30 percent chance at this
time. High temperatures on Monday will range from the mid 50s to
mid 60s, still above average for early January. With the main
surface low developing over Kansas and moving east, a trailing
cold front will move through the Panhandles Monday night. This
will result in low temperatures for Monday night ranging from the
lower 20s to lower 30s.

Meccariello

&&

.LONG TERM ...
(Tuesday through next Friday)
Issued at 213 PM CST Sat Dec 31 2022

A fairly calm mid to late week is expected for the Panhandles to
start the New Year. Near average temperatures for early January
will prevail across the Panhandles through Thursday. Warmer
temperatures may make a return to the region at the end of next
work week.

Synoptically, zonal flow aloft will prevail over the Southern
Plains on Tuesday. Over the Northern Plains, a cutoff low will
bring impactful winter weather. For the CWA, northerly winds will
prevail on Tuesday and CAA will return to the area after a few
days of above average temperatures. H850 temperatures may only
rise a few degrees above 0 C on Tuesday, which will lead to highs
in the 40s by peak heating Tuesday. During the afternoon into
overnight hours Tuesday, a shortwave trough will undercut a ridge
that will remain oriented across the Rockies. At the same time, a
secondary trough on the backside of the cutoff low will swing
southward across the Plains. Model guidance diverges on the
strength and path of both of these features. There is agreement
that the reinforcing trough will continue to bring cooler to near
average temperatures for Wednesday and Thursday. There is some
guidance that suggests that these features may provide ample lift
and may bring in adequate mid to low level moisture to provide
some very light precipitation to the Panhandles on Wednesday.
There are a lot more ensembles and deterministic guidance that are
keeping the area dry, but it is something to keep an eye on as
the remainder of the forecast is dry. Another ridge will move
across the western and central CONUS towards the end of the work
week and temperatures are forecast to once again be above average
towards the end of the work week.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1043 PM CST Sat Dec 31 2022

All sites will continue to be VFR through the period. Winds will
be a bit breezy at AMA for the early morning hours then ease back
through the day.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  69  43  58 /   0   0  10  20
Beaver OK                  32  59  39  59 /   0   0  10  20
Boise City OK              41  61  35  54 /   0   0  20  20
Borger TX                  43  69  46  61 /   0   0  10  20
Boys Ranch TX              42  68  41  58 /   0   0  20  10
Canyon TX                  44  69  43  58 /   0   0  10  10
Clarendon TX               45  70  46  61 /   0   0  10  20
Dalhart TX                 38  64  36  54 /   0   0  20  10
Guymon OK                  36  61  39  58 /   0   0  20  20
Hereford TX                44  69  42  57 /   0   0  10  10
Lipscomb TX                36  64  43  61 /   0   0  10  20
Pampa TX                   43  68  45  60 /   0   0  10  20
Shamrock TX                41  69  45  63 /   0   0   0  20
Wellington TX              42  70  45  64 /   0   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....05
AVIATION...16
Hazardous weather outlook, Dec 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
218 PM CST Sat Dec 31 2022

OKZ001>003-TXZ001>020-317-010830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
218 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Cimarron County started the month of January with the eastern third of the county in Extreme Drought (D3) while the rest of the county was in Severe Drought (D2). One tiny exception was a very small area in the far east central portion of the county that was still in Moderate Drought (D1). The county continued to be dry with the month of January ending with near normal to slightly below normal rainfall. Conditions did worsen slightly with the far northeastern corner of the county slipping into Exceptional Drought (D4) and the expansion of D3 into central portions of the county. The area of D1 degraded to D2 as well. The county remained in a 2 to 4 rainfall deficit since October first of last year.

Drought, Texas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Texas County started and ended the month with the vast majority of the county in Exceptional Drought (D4), with the rest of the county in Extreme Drought (D3). There was only a slight expansion of D4 in the far west central part of the county. The county ended the month with near normal to slightly below normal precipitation. The county also continued a 2 to 4 rainfall deficit since October first.

Drought, Beaver

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Beaver County started and ended the month of January with the vast majority of the county in Extreme Drought (D3) conditions. The exception being the far northeastern corner of the county in Exceptional Drought (D4). The county received 0.25 to 0.5 of precipitation for the month. With a large rain deficit dating back a year, and a 2 to 6 deficit dating back to October First, drought conditions are far from improving.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077287, 1077288, 1077289.